4 year old AA with high iron
My son was diagnosed with Aplastic Anemia last December. While waiting to see if the ATG worked, he received Exjade - 250mg 1x day. After a few days, he got this horrible rash all over his body. We stopped the Exjade and it took a few weeks for the rash to go away.
We were scheduled for BMT this month, but when they did the bone marrow biopsy they saw that his originally 15% cellularity had increased to 50%. This was unexpected as he is still transfusion dependent. Now we are on hold - waiting a few months to see what happens.
In the mean time the doctors are starting chelation again. His Iron is at 2200 but they want to get it down incase we still have to go to transplant - or at least stop it from going higher. We started with shots to his thighs before receiving red cells - I am not sure, but I think it was desferrol. Now our doctor wants to go back to Exjade. I have tons of faith in our doctor, but I have to ask for others experiences out there. My son's kidney (BUN and Creatinine) are a bit high. Has anyone else had any experience with rashes and Exjade? Are there any symptoms that I should look out for with high kidney function?
And finally - any suggestions on how to get it down a 4 year old easily??
Thanks in advance!!!
Do you know why his bun/creatinine is elevated? Is he on cyclo? I've heard of other saying you need to really hydrate to keep the kidneys flushed when on cyclo. I can imagine it would be difficult to get a 4 yr old to drink a lot of water though.
Usually with Exjade, if you get a rash, they stop the drug until it clears and then start it back up at a lower dose. Most don't get the rash again. But I would be concerned about the creatinine levels before starting up Exjade. Since you usually don't get "symptoms" from early stages of kidney trouble, I would get weekly chem panels for at least the first month of Exjade therapy to monitor them. And then get them monthly.
Exjade effected John's creatinine levels after being on it for over a year so you really do have to watch that drug. He finally came off of it because three weeks after restarting it, his levels would go up again.
As far as getting is down....John used apple juice and sometimes grape juice.
thanks for the response
we just got out of the hospital due to fever and rash.
They are assuming it is from the Exjade, but i am surprised that it would affect him after only 1 day - we had finished taking it at 2pm.
He is on Cyclo - has been for months so they do watch his levels pretty closely. In the hospital they went ahead and did a 24 hour dose of desfiroxine(?) to help his iron. I think they are going to go back to the intramuscular injections that we were doing before - hard on him, but over all better than a hospital stay.
Wow, your son is so young, it must be especially difficult for both of you. Does your doctor think the allergy might be because his immune system isn't fully developed yet? As long as the doc thinks the injections will be sufficient, it sounds like it's best not to chance getting such a bad reaction by taking exjade again. Good luck!
Yes - young but worldly at this point. More biology classes in real time than he should have in his life time.
Now they have us on a home pump 8 hours a day for 2 days of the iron chelation. I think we will also be getting injections before packed red cells for good measure. They are being pretty aggressive with his iron incase we go to transplant.
Next week is a marrow biopsy, and then a decision. Maybe October BMT for us. Part of me is very nervous, another just wants some solid direction on this thing for him. The isolation is pretty hard on such a little one.
|All times are GMT -4. The time now is 04:33 AM.|
Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2020, Jelsoft Enterprises Ltd.
Forum sites may contain non-authoritative and unverified information.
Medical decisions should be made in consultation with qualified medical professionals.
Site contents exclusive of member posts Copyright © 2006-2020 Marrowforums.org